Antidepressant choice for patients with epilepsy

Depression is increased in people with epilepsy, with a lifetime prevalence of about 30%. Patients with epilepsy are three times more likely to be prescribed an antidepressant than the general population and twice as likely to report suicidal thoughts.

This content was published in 2012. We do not recommend that you take any clinical decisions based on this information without first ensuring you have checked the latest guidance.

When depression is diagnosed, the first consideration should always be to check the patient’s antiepileptic regimen for potential drug-induced depression. Changing the antiepileptic to another drug with a more favourable effect on mood may be more beneficial than starting an antidepressant.

Although the risk of seizures with most antidepressants is low, before starting drug treatment patients should be made aware that there is still some degree of seizure risk.

Selective serotonin reuptake inhibitors are considered the first-line antidepressant option for patients with epilepsy. Fluoxetine is not recommended because it has a long half-life, potentially carries a greater risk of seizures and can interact with certain antiepileptics. Citalopram or sertraline are more appropriate options. They exhibit a better safety profile and have a lower likelihood of interacting with antiepileptics.

Moclobemide is a good alternative since it has a low risk of causing seizures (but should be used second line due to limited data).

Patients with epilepsy who respond poorly to, or are intolerant of, other antidepressants can be prescribed tricyclic antidepressants (TCAs) with caution, since they appear to lower the seizure threshold. If a TCA is needed, doxepin should be chosen because it is less likely to cause seizures.

Clinicians should be aware of the possibility of interactions between antidepressants and antiepileptics, and patients with epilepsy taking antidepressants should be monitored carefully.

Introducing an antidepressant gradually, starting with a low dose and not exceeding the maximum recommended dose may reduce the risk of seizures. The antidepressant should be discontinued if seizures occur or if the patient develops seizures more often.

This FAQ is taken from a “Medicines Q&A” produced by UK Medicines Information. The full document, including references, is available from www.nelm.nhs.uk (prepared September 2012)

Last updated
Citation
Clinical Pharmacist, CP, 2012;()::DOI:10.1211/PJ.2021.1.73861